Dealing With Medicine Side Effects and Interactions (cont.)
IN THIS ARTICLE
Taking certain medicines together may cause a bad reaction. This is called an interaction. For example, one medicine may cause side effects that create problems with other medicines. Or one medicine may make another medicine stronger or weaker.
A medicine you take for one health problem also can make another health problem worse. For example, a medicine you use for a cold could make high blood pressure worse.
Interactions can happen among any of these:
If you have several doctors, and if some of them don't know all of the medicines you're taking, a bad reaction can be mistaken as an illness. For example, some medicines can cause memory problems that are mistaken for dementia. Falls can be a sign of too much medicine, rather than frailty.
But just because you take several medicines doesn't mean you'll have problems. To be safe, make sure that all your doctors know you're taking medicines prescribed by another doctor and about over-the-counter medicines, herbs, supplements, and illegal drugs you take.
How do you know you're having a medicine interaction?
It is hard to know whether you're having a side effect or interaction. If you've talked with your doctor about it, you may be able to recognize the symptoms of an interaction. How likely you are to have an interaction depends on how many medicines you're taking, how much of a medicine you take, how old you are, how much you weigh, whether you are male or female, and what other health problems you may have.
If you think that you are having an interaction, talk to your doctor or pharmacist. He or she will review the medicines you are taking to see if there is a problem. Your doctor or pharmacist can make suggestions to help an interaction while still making sure that you're getting the treatment you need.
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.